Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Portrait of the four regular super-exponentials to base sqrt(2)


Authors: Dmitrii Kouznetsov and Henryk Trappmann
Journal: Math. Comp. 79 (2010), 1727-1756
MSC (2000): Primary 30A99; Secondary 33F99
DOI: https://doi.org/10.1090/S0025-5718-10-02342-2
Published electronically: February 12, 2010
MathSciNet review: 2630010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the concept of regular super-functions at a fixed point. It is derived from the concept of regular iteration. A super-function F of h is a solution of F(z+1)=h(F(z)). We provide a condition for F being entire, we also give two uniqueness criteria for regular super-functions.

In the particular case h(x)=b $ \hat{\phantom{x}}$x we call F super-exponential. h has two real fixed points for b between 1 and e $ \hat{\phantom{x}}$(1/e). Exemplary we choose the base b=sqrt(2) and portray the four classes of real regular super-exponentials in the complex plane. There are two at fixed point 2 and two at fixed point 4. Each class is given by the translations along the x-axis of a suitable representative.

Both super-exponentials at fixed point 4--one strictly increasing and one strictly decreasing--are entire. Both super-exponentials at fixed point 2--one strictly increasing and one strictly decreasing--are holomorphic on a right half-plane. All four super-exponentials are periodic along the imaginary axis. Only the strictly increasing super-exponential at 2 can satisfy F(0)=1 and can hence be called tetrational.

We develop numerical algorithms for the precise evaluation of these functions and their inverses in the complex plane. We graph the two corresponding different half-iterates of h(z)=sqrt(2) $ \hat{\phantom{x}}$z. An apparent symmetry of the tetrational to base sqrt(2) disproved.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 30A99, 33F99

Retrieve articles in all journals with MSC (2000): 30A99, 33F99


Additional Information

Dmitrii Kouznetsov
Affiliation: Institute for Laser Science, University of Electro-Communications 1-5-1 Chofugaoka, Chofushi, Tokyo, 182-8585, Japan
Email: dima@ils.uec.ac.jp

Henryk Trappmann
Affiliation: Henryk Trappmann, Kameruner Str. 9, 13351 Berlin, Germany
Email: henryk@pool.math.tu-berlin.de

DOI: https://doi.org/10.1090/S0025-5718-10-02342-2
Received by editor(s): June 1, 2009
Received by editor(s) in revised form: August 9, 2009
Published electronically: February 12, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.